Imatinib

Hi, I have just been diagnosed with CML following blood tests for a completely different issue.  I am only 58, fit and healthy and have always looked after myself so completely in shock.  As we had a holiday booked I am due to start Imatinib in ten days time.  I am curious to know how this will affect me.  Can I expect to be nauseous and tired? I would like to continue my sports so do not want to feel to ill to do these things. If there are symptoms, how long do they last? Thank you in advance.

  • Hi and a warm welcome to this corner of the Community although I am always sorry to see folks joining us. I am Mike and I help out around our various Blood Cancer groups.

    I don’t have CML but I was diagnosed back in 1999 with a rare, incurable type of NHL Stage 4a so although my Blood Cancer ‘type’ is different but I do understand the challenges of this journey.

    I have not had Imatinib but let's look for any group members to pick up on your post. You can also put Imatinib into the Search Mag tool near the top and see the older posts and as always you can put up a reply and see if the member is still using the community.

    As for your question about going on holiday the best folks to talk with are your clinical team as they will have an understanding as to how the meds will affect you. If you are going abroad you do need Travel Insurance and you do need to have proof that your Clinical Team are happy for you to travel.

     Always around to chat more.

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • Hi Mighty Midget, I was diagnosed about a month ago and have been on Imatinib 400 mg for just over 2 weeks now. I take one a day and choose to take it at lunchtime, after I've eaten the main part of my meal. I then eat half a small portion of creamed rice pudding (or anything else available) take the tablet then eat the other half of the pudding to take away the taste. I find this helps.  It does make me feel nauseous but the Oncology staff have given me Metoclopraide 10mg to take to counteract this and I find that it does work. I did try to stop taking this, but very quickly the nausea returned so it must work.

    I am due to go on holiday abroad shortly and have been advised to make sure that I use a high factor sun cream to protect me as I will be more susceptible to sunburn and wear a wide brimmed hat. I do normally take these precautions anyhow. I am also going to ask my GP to provide me with a list of medications which I need to take so this can be placed inside my passport. Hopefully that will stop any problems when taking the drugs through customs here or abroad.

    I am still trying to get used to the news that I have CML which came as a huge shock, but reading some of the comments on here have given me a more positive outlook.  Take your tablets and go on holiday and enjoy yourself. It will help you to feel more relaxed. Best wishes. Trisha48

  • Hi Trisha,

    Thank you you so much for your reply.  It has come as a huge shock but like you say reading stories on these pages has helped realise that there is positivity in my diagnosis and I am hopeful I can live a normal, active life once the tablets have had the desired affect. As I was only diagnosed last week and had my bone biopsy this week, my consultant has advised me not to start my Imatinib until I return from Spain to avoid me being ill abroad.  I am very achy and fatigued but otherwise in good shape. Can I ask, did the Oncology staff give you the Metoclopraide when they prescribed the Imatinib or did you have to call and ask for it once you were feeling nauseous.  I also have to take anti-gout tablets.  Do you? Asking the GP for a list of medications is an excellent idea so I will do the same.  My husband and I travel a lot and don't want CML to stop me from doing that once the meds have settled. I hope you have a fantastic holiday.  I really appreciate you replying.  Take care.Blush

  • Hi Mike,

    Thank you so much for taking the time to reply. I will have a look at the Imatinib link to learn more.  I am not a very patient patient so will struggle not being able to fire on all cylinders!!

    I do hope you are coping with your cancer journey well. Take care.

  • Hi again MM, cheating with the name hope you don't mind. I'm not in such good shape unfortunately as I am 73 years of age and had Covid 2 years go, which has now turned into Long Covid. I'm hoping that once the  fatigue wears off (fingers crossed it's down to the CML and not the Long Covid) I can start to do some serious exercise and get back to what I was. The anti-sickness tablets were given to me by the Oncology staff on the same day as they gave me the Imatinib. I did try not to use them, but after two days of taking Imatinib I started to feel nauseous and when I rang the hospital they said start taking the tablets. I took three to begin with as prescribed, but I can now manage with just the one in the morning but remember that everyone is different so if you need to take 3 regularly then do so. Yes I was given the anti-gout tablets too! Must admit that I found that amusing and confusing. Was given strong advice by the Haematologist when I told him I was going to Greece for a few days. Apparently the tablets or the CML (can't remember which) can make you more susceptible to getting sun burn so use a high factor sun screen plus wear a hat with a wide brim. Luckily I take these precautions anyhow.  Enjoy your holiday and be safe.  Take care. Trisha48

  • Hi, I'm sorry to hear you're not in good shape.  I had covid the week before my diagnosis but thank goodness I do not seem to have any long term effects.  Sounds like you've had it a bit rough. I hope you start to feel better soon.  I will ask for the anti-sickness tablets in readiness and will follow the advice regarding the sun (although I am a bit of a sun worshipper!). Take care of yourself.

  • Hi again MM, like you I love the sun so I'm going to struggle if I have to cover up completely. Going to try a bit at a time to see what happens but make sure the exposed bit is smothered in factor 30 sun cream lol. You take care too.

  • Hi …. Factor 50 is the only way to go, believe me when I say Factor 30 is useless when it comes to protecting your skin due to the changes in your skin due to some of these meds…… I have a skin NHL so my only safe protection is to cover up especially my upper body.

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

    Click to see how to add details to your profile

  • I was diagnosed with CML in February this year and was prescribed imatinib which I take every day, was also given the anti sickness drug but I have never had to take it. 

    Apart from taking the Imatinib every day I don't have any issues with CML.  In fact I feel a fraud with my cancer because I don't look sick or suffer like other people do. The only pain I have is on my left ankle

  • Hi CML53, that's so lovely to hear.  I must admit I have felt OK on the Imatinib and not had any sickness.  My biggest side effect has been cramp in my legs but now started taking Magnesium which seems to be helping. Other than that I feel really well considering I have CML.  I have responded really well to treatment and my bloods are back to normal ...whoop whoop